Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 129, NWS Indianapolis, IN

June 30, 2019Fountain County, Vermillion County, Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 30, 2019, 4:54 PM EDT for Fountain County, Vermillion County, Warren County, Indiana. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2019, 4:54 PM EDT (20:54 UTC)
Expired
Jun 30, 2019, 5:45 PM EDT
In force
51 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fountain County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 113 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:10 PM EDTTSTM WND DMGWilliamsport, INUTILITY LINES WERE BLOW DOWN NEAR ST. VINCENT WILLIAMSPORT HOSPITAL ON ROSS AVENUE JUST EAST OF THE HOSPITAL. TIME IS ESTIMATED FROM RADAR.
Jun 30, 5:15 PM EDTTSTM WND GST 607 Ne Attica, IN
Jun 30, 5:17 PM EDTTSTM WND DMG1 Nw Attica, INTIME ESTIMATED FROM RADAR. TREE BLOWN DOWN ON STATE ROAD 28 IN WARREN COUNTY ON THE WEST END OF TOWN.
Jun 30, 5:23 PM EDTTSTM WND DMG2 Ese Attica, INTREE BLOWN DOWN AT STATE ROAD 28 AND RUPERT ROAD. TIME ESTIMATED FROM RADAR.
Jun 30, 5:29 PM EDTTSTM WND DMGCovington, INNUMEROUS LIMBS DOWN THROUGHOUT THE AREA.
Jun 30, 5:42 PM EDTTSTM WND GST 62Attica, INREPORTED AS BEING NEAR ATTICA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 4:35 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

053 
WUUS53 KIND 302054
SVRIND
INC045-165-171-302145-
/O.NEW.KIND.SV.W.0129.190630T2054Z-190630T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
454 PM EDT Sun Jun 30 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Fountain County in west central Indiana...
  Warren County in west central Indiana...
  Northwestern Vermillion County in west central Indiana...

* Until 545 PM EDT.

* At 454 PM EDT, a severe thunderstorm was located 9 miles east of
  Rossville, or 11 miles south of Talbot, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Covington, Veedersburg, Williamsport, Attica, West Lebanon,
  Hillsboro, Perrysville, Newtown, Pine Village, Mellott, Pence,
  Foster, Tab, Gessie and Rainsville.

This includes Interstate 74 between mile markers 1 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4048 8752 4047 8710 4006 8709 4001 8753
TIME...MOT...LOC 2054Z 340DEG 17KT 4034 8749 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
2 follow-up statements
329 
WWUS53 KIND 302110
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
510 PM EDT Sun Jun 30 2019

INC045-165-171-302145-
/O.CON.KIND.SV.W.0129.000000T0000Z-190630T2145Z/
Fountain IN-Warren IN-Vermillion IN-
510 PM EDT Sun Jun 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR FOUNTAIN...WARREN AND NORTHWESTERN VERMILLION COUNTIES...

At 510 PM EDT, a severe thunderstorm was located 7 miles northwest of
Covington, or 11 miles northeast of Danville, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Covington, Veedersburg, Williamsport, Attica, West Lebanon,
Hillsboro, Perrysville, Newtown, Pine Village, Mellott, Pence,
Foster, Tab, Gessie and Rainsville.

This includes Interstate 74 between mile markers 1 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4048 8752 4047 8710 4006 8709 4001 8753
TIME...MOT...LOC 2110Z 340DEG 18KT 4024 8745 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
793 
WWUS53 KIND 302123
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
523 PM EDT Sun Jun 30 2019

INC045-165-171-302145-
/O.CON.KIND.SV.W.0129.000000T0000Z-190630T2145Z/
Fountain IN-Warren IN-Vermillion IN-
523 PM EDT Sun Jun 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR FOUNTAIN...SOUTHERN WARREN AND NORTHWESTERN VERMILLION
COUNTIES...

At 522 PM EDT, a severe thunderstorm was located near Covington, or
14 miles east of Danville, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Covington, Veedersburg, Williamsport, Attica, West Lebanon,
Hillsboro, Perrysville, Newtown, Mellott, Foster and Gessie.

This includes Interstate 74 between mile markers 1 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4031 8752 4038 8710 4006 8709 4001 8753
TIME...MOT...LOC 2122Z 330DEG 17KT 4021 8735 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:26 PM EDT, 28 minutes earlier.

Area forecast discussion, Jun 30, 4:26 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
426 PM EDT Sun Jun 30 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 234 PM EDT Sun Jun 30 2019

High pressure is expected to remain across the lower Mississippi
River Valley through the middle of the week. This will result in a
warm and humid southwest flow of air to Central Indiana. Meanwhile
aloft...an upper level weather disturbance is expected to spill
across Indiana from the upper midwest Tonight and on Monday. This
will result in chances for shower and storms tonight and through
the start of the Holiday work week.

Chances for showers and storms will persist all week across
Central Indiana as the warm and humid air mass remains in place
and showers and storms will remain possible.

&&

.NEAR TERM /Tonight/...

Issued at 234 PM EDT Sun Jun 30 2019

Surface analysis early this afternoon shows high pressure in
place across Missouri. For the moment this was resulting in NW
flow across Indiana. However the air mass across the area remained
very humid with dew points in the lower 70s SW of I-74. NE of
I-74...dewpoints were mainly in the 60s. GOES16 shows a CU field
developing along and south of the dewpoint boundary.

Forecast soundings late this afternoon reveal a minimal CAP in
place...along with convective temperatures near 90 and CAPE over
3000 J/KG. Pwats appear over 1.6 inches. HRRR shows TSRA
development along and south of the dew point boundary late this
afternoon. Given the isolated storms yesterday and the more
favorable set-up today...shower and storm development late this
afternoon and earl evening seems reasonable. Will include best
pops within the higher dew point area this evening.

Later this evening and overnight the short wave over Wisconsin is
poised to push southeast across Indiana. This upper forcing and
the warm air mass in place results in favorable conditions for
more showers and storms. Time heights shows a wave of lift
followed by quick subsidence overnight...hinting at a wave of
storms. Thus will again ramp up precipitation amounts overnight.

Regarding lows...will stick at or above expected dewpoints...which
cold result in some cooler lows overnight on the NE side of the
dew point boundary than we have seen the past few nights.

&&

.SHORT TERM /Monday through Wednesday/...

Issued at 234 PM EDT Sun Jun 30 2019

GFS and NAM suggest the strong ridging aloft to flatten and weaken
on Monday through Wednesday. This will allow the upper pattern to
once again influence Indiana/s weather the next several
days...bringing in a few short waves close to Indiana. The first
looks to slowly passion Monday...before more upper support lingers
in the area on Tuesday and again on Wednesday. Daytime heating on
each afternoon also looks to provide an additional support.
Forecast soundings each afternoon show minimal to no CAP in
place...along with CAPE each afternoon over 2000 J/KG and high
pwats over 1.7 inches. Thus will need to include pops each day as
the heating...moist air mass...instability and marginal upper
support all points to afternoon and evening showers and storms
through Wednesday.

Given the little change in air mass...will trend temps toward
persistence through the period.

&&

.LONG TERM /Wednesday night through Sunday/...

Issued at 224 PM EDT Sun Jun 30 2019

ECMWF differs from the GFS in that it keep mid level heights a bit
higher than the GFS. The GFS is trending back to the northern
parts of the southeast ridge which places central IN back into
that occasional rainfall pattern just after the 4th of July though
the weekend. And, it look like that the National Blend follows
along with that idea of keeping chances of thunderstorms in the
forecast from Thursday afternoon on. Looking at the GFS Ensemble
looks similar in only that the ridge retrogrades into the Plains
which opens up that westerly/slight northwest pattern over the
area, again giving the area that chance for occasional
thunderstorms at the end of the week into the weekend.

Averages are mid 60s for lows and mid 80s for highs, and it look
that the area will be just above that through the period.

&&

.AVIATION /Discussion for the 30/21Z TAF Update/...

Issued at 424 PM EDT Sun Jun 30 2019

Update...
Inserted mention of VCTS at KIND for the next few hours as
convection continues to form in the area.

Previous Discussion...
VFR conditions in place as high pressure spreads from the Missouri
Valley eastward through the Ohio and Tennessee Valleys. Bands of
cirrus clouds and areas of Cu are developing on a weak boundary
from northeast IL southeast through central IN evident on visible
satellite imagery. This is all ahead of a thunderstorm complex
making its way from southern WI towards northern IL and the
Chicago area.

Will need to consider VCTS in TAFS for later this afternoon and
evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....DM
AVIATION...DM/TDUD
Hazardous weather outlook, Jun 30, 4:53 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
453 PM EDT Sun Jun 30 2019

INZ021-028>031-035>049-051>057-060>065-067>072-012100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
453 PM EDT Sun Jun 30 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible, and some storms may become
severe. Hot and humid this afternoon.

Hazards: Damaging winds, large hail, heavy rain, lightning. Heat
index values in the mid 90s to near 100 degrees.

Timing: Thunderstorms mainly this afternoon and evening. Heat this
afternoon and early evening.

Discussion: A front and an upper disturbance could bring some
thunderstorms to the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms are possible over all or parts of the area
through the week. Isolated strong to severe storms are possible
Monday, mainly north of Interstate 70. Hot and humid conditions will
continue.

Discussion: A front in the area will keep chances for thunderstorms
around this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into the evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:33 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren42 min
Jun 29, 9:11 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion36 min
Jun 29, 11:52 PM EDTSpecial Weather StatementINDFountain38 min
Jun 30, 12:11 AM EDTSpecial Weather StatementINDRush34 min
Jun 30, 4:18 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings57 min
Jun 30, 4:46 PM EDTSevere Thunderstorm WarningINDParke, Vermillion44 min
Jun 30, 5:07 PM EDTSevere Thunderstorm WarningINDBrown, Jackson, Monroe38 min
Jun 30, 5:27 PM EDTSevere Thunderstorm WarningINDClay, Morgan, Owen, Parke, Putnam48 min
Jun 30, 5:44 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery46 min
Jun 30, 6:03 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hendricks, Howard, Morgan, Putnam42 min
Jun 30, 6:14 PM EDTSevere Thunderstorm WarningINDClay, Greene, Monroe, Morgan, Owen, Parke and 1 more46 min
Jun 30, 6:22 PM EDTSevere Thunderstorm WarningINDBrown, Greene, Lawrence, Monroe38 min
Jun 30, 6:56 PM EDTSevere Thunderstorm WarningINDDaviess, Knox, Lawrence, Martin, Sullivan49 min
Jun 30, 7:01 PM EDTSevere Thunderstorm WarningINDGreene29 min
Jun 30, 7:45 PM EDTSevere Thunderstorm WarningINDDaviess, Knox, Martin23 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.